Texas, 2019

Wildfire in Texas, August 17, 2019

August 17, 2019 · NWS AMA · 1 event in 1 county or zone

The Duke Road Wildfire began about five miles northwest of Lipscomb Texas in Lipscomb County around 0240CST. The wildfire was determined to have been caused by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Duke Road Wildfire began about five miles northwest of Lipscomb Texas in Lipscomb County around 0240CST. The wildfire was determined to have been caused by lightning. The wildfire consumed approximately five hundred acres and there were no reports of any homes or other structures being threatened, damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. There were a total of six fire departments and other fire agencies that responded to the wildfire. The wildfire was contained around 0600CST and brought under control around 1000CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 2:35 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 17, 2:35 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
335 AM CDT Sat Aug 17 2019

.SHORT TERM...Today and Tonight
Isolated to scattered thunderstorms continue at this time across
southeast half of Combined Texas and Oklahoma Panhandles. With slow
movement of shortwave trof emerging from northeast New Mexico, have
opted to include isolated showers and thunderstorms during morning
hours across much of this same area. Expect that thunderstorms
will increase in coverage during the late afternoon and early
evening, with best coverage across eastern sections where
instability and low-level moisture flux convergence will be
maximized. Shear expected to rise above 30 kt during the evening
across eastern sections. Well mixed inverted-V soundings and
DCAPES well above 1000 J/kg, expect that strong to severe gusts
will be possible with the stronger storms. High temperatures today
expected to be at or slightly above those of yesterday. Will
issue Heat Advisory for Palo Duro Canyon, Armstrong, Potter,
Randall, and Hutchinson Counties where highs of 105 degrees are
expected.

Cockrell

&&

.LONG TERM...Sunday through Friday
The heat continues for the first part of the extended periods, as
high temperatures remain at or above 100 degrees on Monday. Some
areas on Monday will be near 105, or maybe slightly higher,
meaning additional heat advisories may be necessary early next
week. The GFS,ECMWF,and the various blends suggest the ridge
center will be right on top of the Panhandles, to the tune of
594-595dm heights. Therefore, Monday will be the hottest day next
week, as the extended models start to show some improvement in the
pattern.

The improvement begins as early as Tuesday, as the ridge axis
shifts just enough to allow some mid and high level moisture to
increase from the monsoon, which will increase clouds through much
of the day on Tuesday. This will allow for temperatures to not
drop a few degrees, but still topping out in the upper 90s.
Monsoonal thunderstorms are expected to develop in the higher
terrain late Tuesday, and some of those will make their way into
the Panhandles early Wednesday. Northwest flow continues through
the day on Wednesday, and rain chances increase for everyone as
well. With increased cloud cover and at least scattered
thunderstorms, high temperatures will only reach the lower 90s on
Wednesday, and may not even reach 90 degrees on Thursday.

Confidence in this scenario is bolstered by the fairly good
agreement in the synoptic scale models, and the GEFS mean. There are
some subtle differences, especially Tuesday afternoon, where the
ECMWF doesn't quite decrease the ridge as fast as the GFS/GEFS.
However, by Wednesday afternoon, most solutions begin to converge
on northwest flow across the region and at least some chances for
rain/thunderstorms.

While rain chances and a bit lower temperatures will be nice, by
the end of the week, the ridge begins to build eastward, which
should spell back to seasonable normals by next weekend.

Fox

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX               102  70 103  72 101 /  10  10   0   5   0
Beaver OK                 104  69 101  69 105 /  10  10   0   5   0
Boise City OK             100  62  98  64 101 /  10  10   0   5   0
Borger TX                 108  72 107  74 107 /  10  10   0   5   0
Boys Ranch TX             105  68 103  70 103 /   5  10   0   5   0
Canyon TX                 102  69 103  72 101 /  20  10   5   5   0
Clarendon TX              104  74 105  75 103 /  30  20   0  10   5
Dalhart TX                103  62 100  65 101 /   0  10   0   5   0
Guymon OK                 103  65 100  67 103 /  10  10   0   5   0
Hereford TX               103  68 103  71 101 /  10  10   0   5   0
Lipscomb TX               106  72 105  74 106 /  20  20   0  10   0
Pampa TX                  104  71 103  73 103 /  20  20   0   5   0
Shamrock TX               103  72 104  74 103 /  30  20   0  10   5
Wellington TX             105  74 106  75 105 /  30  20   0  10   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

3/14
Hazardous weather outlook, Aug 17, 12:23 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
123 AM CDT Sat Aug 17 2019

OKZ001>003-TXZ001>020-317-171100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
123 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms will occur across mainly the eastern
half of the Panhandles. The threat for severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Panhandles
Saturday and Saturday night and again Tuesday night through
Thursday. Some of the storms may become severe with damaging winds
the main threat.

High temperatures are expected to warm into the 105 to 108 degree
range in Palo Duro Canyon and parts of the central Texas Panhandle
Saturday, Sunday, and Monday. A heat advisory may become necessary
for these areas.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed on Saturday.

Cockrell

In the hours before

Special weather statement, Aug 16, 8:56 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
956 PM CDT Fri Aug 16 2019

TXZ014-015-019-020-170345-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
956 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...SOUTHERN GRAY...
NORTHERN COLLINGSWORTH AND NORTHEASTERN DONLEY COUNTIES UNTIL 1045 PM
CDT...

At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Texola to 4 miles north of
Lake Mcclellan. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Shamrock, Wheeler, Mclean, Lefors, Lake Mcclellan, Twitty, Lela,
Alanreed and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3517 10094 3543 10104 3559 10000 3513 10000
TIME...MOT...LOC 0255Z 281DEG 25KT 3533 10005 3528 10086

Ward
Special weather statement, Aug 16, 10:44 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1144 PM CDT Fri Aug 16 2019

TXZ010-170515-
Hemphill TX-
1144 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR HEMPHILL COUNTY UNTIL 1215 AM
CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Canadian, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Canadian and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10040 3598 10043 3605 10000 3562 10000
TIME...MOT...LOC 0444Z 240DEG 21KT 3584 10035

JC
Local storm report, Aug 16, 10:48 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     6 E CANADIAN            35.92N 100.28W
08/16/2019  M61 MPH          HEMPHILL           TX   MESONET

&&

EVENT NUMBER AMA1901083

LFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
August 17, 2:40 AM CST to 10:00 AM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908480.